Kansas, 2003

Hail in Kansas, September 10, 2003

September 10, 2003 · NWS GLD · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 10, 12:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 10, 12:33 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT WED SEP 10 2003

FORECAST CHALLENGES INCLUDE PRECIPITATION AND SEVERE WEATHER
POSSIBILITIES TONIGHT THEN TEMPERATURES AND HOW COOL TO GO THROUGH
THE WEEKEND.

19Z SURFACE MAP ANALYSIS SHOWED A STRONG COLD FRONT FROM SOUTHWEST
NORTH DAKOTA SOUTHWEST INTO SOUTH CENTRAL WYOMING MOVING TO THE
SOUTHEAST. SURFACE LOW WAS CENTERED OVER WESTERN SOUTH DAKOTA. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED CYCLONIC SPIN OF
ASSOCIATED UPPER LOW OVER NORTHERN UTAH MOVING EAST AT A GOOD RATE
OF SPEED.

MODELS IN GOOD AGREEMENT TODAY WITH STRENGTH AND MOVEMENT OF STRONG
COLD FRONT AS WELL AS WITH PROGRESSIVE EASTWARD MOVING UPPER
TROUGH. WILL GO WITH MESOETA FOR TEMPERATURES AND WINDS THROUGH 36
HOURS WITH GFS FAVORED BEYOND THAT TIME FRAME.

FOR TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD
FRONT AND MARCH EASTWARD THROUGH THE FORECAST AREA. MODELS IN GOOD
AGREEMENT WITH SURGING THE COLD FRONT THROUGH THE FORECAST AREA
MOVING INTO THE NORTHWEST ZONES AROUND 00Z AND EXITING THE SOUTHEAST
ZONES AR0UND 09Z. WILL CARRY LIKELY POPS FOR TONIGHT. WILL GO CLOSE
TO GUIDANCE TEMPERATURES IN UPPER 40S WEST TO MIDDLE 50S EAST.

FOR THURSDAY FORECAST AREA WILL BE IN SUBSIDENCE AS STRONG COOL HIGH
PRESSURE SYSTEM BUILDS SOUTHEAST ACROSS THE FORECAST AREA. WILL
HAVE SCATTERED TO BROKEN MIDDLE AND HIGH LEVEL CLOUDS WILL MOVE
THROUGH IN STRONG UPPER LEVEL WINDS RESULTING IN PARTLY SUNNY
SKIES. 850 MB TEMPERATURES INDICATE THAT HIGH TEMPERATURES WILL
COOL. WILL GO WITH HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S.

FOR THURSDAY NIGHT THROUGH SATURDAY HIGH PRESSURE RIDGE MAINTAINS
CONTROL OVER ENTIRE REGION WITH COOL AIR. WILL GO CLOSE TO GUIDANCE
TEMPERATURES INTO THE LOWER TO MIDDLE 40S. ON FRIDAY HIGH
TEMPERATURES WILL BE IN THE UPPER 60S TO MIDDLE 70S. LOW TEMPERATURES
FRIDAY NIGHT WILL BE UPPER 40S TO LOWER 50S.

FOR SATURDAY WILL KEEP SLIGHT CHANCE POPS IN FORECAST AS A WEAK
UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST AREA.

FOR THE EXTENDED FORECAST PERIOD SUNDAY THROUGH WEDNESDAY
WILL MAINTAIN A DRY PERIOD AS ANOTHER HIGH PRESSURE RIDGE MOVES
INTO THE CENTRAL PART OF THE COUNTRY. WILL NOT CHANGE TEMPERATURES
FOR THIS PERIOD. ADDING DAY 7 (WEDNESDAY) WILL KEEP IT PARTLY
CLOUDY WITH NEAR NORMAL TEMPERATURES.

.GLD...WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...TORNADO WATCH IN EFFECT UNTIL 8 PM CDT FOR GRAHAM AND NORTON
COUNTIES.
NE...NONE.

LAMMERS
Hazardous weather outlook, Sep 10, 9:45 AM MST, 4 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO
THE TRI STATE AREA BEGINNING THIS AFTERNOON. FURTHER A DRYLINE WILL
FORM NEAR THE KANSAS AND COLORADO BORDER IN THE TROUGH EARLY THIS
AFTERNOON AND MOVE SLOWLY TO THE EAST. COMBINED THESE FEATURES WILL
SERVE AS FOCUSING MECHANISMS FOR MOISTURE AND INSTABILITY.

THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON IN FAR EAST COLORADO
NEAR THE KANSAS BORDER AND MOVE STEADILY TO THE EAST. AS THESE
STORMS MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THEY
WILL ENCOUNTER INCREASING WIND SHEAR AT THE SURFACE AND ALOFT SO
THAT A FEW SUPERCELLS WILL DEVELOP.

FURTHER MORE STORMS SHOULD DEVELOP ALONG THE COLD FRONT NEAR SUNDOWN
AS IT MOVES INTO NORTHWEST KANSAS FROM THE NORTHWEST. THEY WILL
SWEEP EASTWARD WITH THE FRONT AND ALL SHOWERS AND THUNDERSTORMS
SHOULD BE SOUTHEAST OF THE TRISTATE AREA SHORTLY AFTER MIDNIGHT.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT...PARTICULARLY
NEAR THE COLD FRONT THIS EVENING. THE GREATEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON
NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AND COOLER AIR WILL MOVE INTO THE AREA THURSDAY AND FRIDAY.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR ON SATURDAY
AS THE NEXT TROUGH AND ASSOCIATED COLD FRONT MOVES THROUGH. DRY
WEATHER WILL FOLLOW SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

FS/RJC

In the hours before

Special weather statement, Sep 10, 12:00 PM MST, 2 hours before
KSZ004-016-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED SEP 10 2003

...TORNADO WATCH NUMBER 919 IS IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 919.
THIS WATCH EFFECTS THE FOLLOWING COUNTIES IN THE TRISTATE AREA...
IN NORTHWEST KANSAS...GRAHAM AND NORTON.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

SPOTTERS SHOULD BE READY TO CALL IN SEVERE WEATHER REPORTS AS STORMS
DEVELOP OVER THE AREA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

RJC

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wichita

When
September 10, 2:00 PM MST
Where
Wichita County, Leoti
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -101.350

Hail, Graham

When
September 10, 3:02 PM MST
Where
Graham County, 7 mi SE of Hill City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -99.750

Hail, Graham

When
September 10, 3:02 PM MST
Where
Graham County, 6 mi SE of Hill City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -99.767

Hail, Graham

When
September 10, 3:08 PM MST
Where
Graham County, 10 mi SE of Hill City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -99.717

Hail, Graham

When
September 10, 3:10 PM MST
Where
Graham County, 4 mi SE of Hill City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368716, 5368717, 5368718, 5368719, 5368720.